I've been taking Oxycontin (80 mg.--3 times a day) for 8 years. Slowly, over the years, the pain has gotten better so for the past 2 months I've been taking 1 pill a day. I've noticed that when I reach the end of 24 hours, my ears begin ringing louder and louder. It feels as if my head might explode. Several hours after taking the pill, the loud ringing becomes quieter.
I asked my pain doctor about it and thought perhaps the ringing was a withdrawal symptom but he said he never heard of it. He didn't have any explanation or any advice for me. I read somewhere that long term use of Oxycontin can lead to deafness(?). I'm wondering what this could be and if anyone has experienced this before.
yes. i took hydrocodone for 4 years and was slowly loosing my hearing. it got pretty bad and embarrassing having to say 'what' all the time. after i stopped taking i think most of my hearing has come back.
have to say, it was a little scarry.
it is hard to believe that the oxycontin is actually still working. after 8 years?????
i had a script for those once and by the second week i could not feel anything from the regular dose.
Have also heard of this...not super common but happens...more so when a person is in wds tho...most often it is not a long term side effct as far as stopping narcs and deafness that is permanenent
Perhaps having cut your dose in 1/3 u r in physical wd? very possible....often it is time to look at where we r and whtether our life choices include long term narcotic use
Many people suffer from tinnitus, which can manifest as ringing, roaring, buzzing, or other annoying sounds in the head or ears.. ENTs sometimes prescribe a tranquilizer to lessen the "noise level," or at least how bothersome it is to the patient. Other people choose instead to simply mask the sounds by keeping a radio, TV, or stereo on, as it is more noticeable and troubling in a quiet environment.
Possibly you have had this all along, but the Oxycotin softened the symptom, or mellowed you out enogh that you didn't pay attention to it, but the one dose a day you are now taking doesn't last the whole 24 hours. It may also be that your blood pressure rises a bit as the sedation from the Oxycontin wears off. People with tinnitus often experience it as being louder, and even roaring, when their blood pressure is up or they are feeling rather anxious.
I don't KNOW that any of this applies to you, at least it's one possibility to consider.
By the way, it's great that your pain has improved, and also that you've made the decision to taper your use of Oxycontin. (I'll bet your pain doctor doesn't encounter a lot of patients like you.) Congratulations on this real success story!
I have the same problem with the ear ringing. I was a truckdriver and thats what I blame it on.Their is some meds for that I don't really think its from the pills Unless you are snorting them,Only saying that because of the Doctor you know what I mean.You always here of a specialist ears nose and throat.I am only thinking that I wish you the best and hopr you have good luck in the future
I want to thank everyone for your input. I'm going to give this information to my 'pain doctor'. You would think that a doctor who mainly prescribes pain meds would have heard of this at some point. He also should have talked to me about the effects of going from 3 pills a day to only 1- 80mg. pill a day. This was my choice. Since I have been on Oxy for so long and the pain has gotten better, this idiot doctor should be encouraging me start tapering off with a lower dosage rather than just rushing me along every month with the same scripts. There aren't many pain specialists around here but If he continues to be an *******, I'll need to change doctors. I should also see an ear doctor in case something else is going on.
Thanks for your comment. I had severe pain from an operation that left me with nerve damage. Oxy was the only meds that helped me. I realize that 8 years is a long time to be on it, but it has continued to work. It has taken this long for the nerves to begin to heal and the pain is not as severe. This is why I want to cut back and eventually stop taking it. Did you have ringing in your ears or did you just start losing your hearing? Glad to read that your hearing returned. Did your Dr. tell you that hearing loss is a result of long term narcotic use? Thanks for answering.
I'm glad you brougtht this subject up as I have had a similar issue with not so much a ringing of the ears, but more like the sound that you hear in your head after running a weed eater or lawn tractor (any type of loud external source, ie: lets say standing next to a diesel generator for an extented period of time) without ear protection, then turning them off only to find this sound in your head that would normally settle down after a few minutes.
This is something I began to notice about three years ago after being on the meds for awhile to which I have questioned two different doctors abou. Yet up to present day, I have not been able to get any difinitive answer as to a cause. It was intermediate at first, but for the past few months has reached basically a 24/7 statis.Early on, I wasn't so sure that it was associated with the opiates as during the course of being medicated over the past 3 years, I was away from medication for one 2-1/2, maybe 3 week spell yet it was still there coming and going which made me think there might be another cause. Possibly nicotine since I'm a smoker? I don't know. I have read about long term opiate use leading to some hearing loss, but never seen anything about what I'm experiencing.
At this point I'm not so sure it isn't the medication. I just don't know. Anyway, I do have something similar going on as to the symtoms you describe..
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.